Hail, Chesterfield
- When
- May 23, 1:25 PM EST
- Where
- Chesterfield County, 0.57 mi W of Kimberly
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.650, -79.960
EM reported nickel size hail in Chesterfield.
Isolated storms in Chesterfield County produced nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Isolated storms in Chesterfield County produced nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 23, 1:07 PM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 207 PM EDT WED MAY 23 2012 .SYNOPSIS... UPPER LEVEL TROUGH OVER THE REGION WILL SLOWLY MOVE EASTWARD AND EXIT THE REGION THURSDAY NIGHT. WEAK HIGH PRESSURE AND AN UPPER LEVEL RIDGE WILL BUILD IN FOR FRIDAY THROUGH THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... UPPER LEVEL TROUGH REMAINS OVER THE REGION. LATEST SATELLITE IMAGERY SHOWS THE CENTER OF THE UPPER CIRCULATION HAS SHIFTED NORTHWARD INTO NORTH CAROLINA. THERE IS STILL SOME ENERGY ROTATING OVER THE REGION AND WILL KEEP A 20 PERCENT CHANCE OF AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY. LOW TEMPERATURES IN THE MIDDLE 60S STILL LOOK OK. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... UPPER TROUGH FINALLY BEGINS TO MOVE EAST AND SHOULD EXIT THE AREA THURSDAY NIGHT. WILL KEEP A 20 PERCENT CHANCE OF DIURNAL CONVECTIVE ACTIVITY FOR THURSDAY AFTERNOON AND EVENING. AN UPPER RIDGE WILL BUILD EAST OVER THE FORECAST AREA FRIDAY AND FRIDAY NIGHT. DRY WEATHER IS EXPECTED FRIDAY AND FRIDAY NIGHT. HIGH TEMPERATURES BOTH THURSDAY AND FRIDAY WILL BE IN THE UPPER 80S TO AROUND 90. OVERNIGHT LOWS WILL BE IN THE MIDDLE TO UPPER 60S. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... MEDIUM RANGE MODELS IN GOOD AGREEMENT INITIALLY FOR THE WEEKEND SATURDAY AND SUNDAY WITH UPPER RIDGE CONTROLLING THE WEATHER. DRY AND QUITE WARM CONDITIONS SATURDAY AND SUNDAY. HIGHS NEAR 90 TO THE LOWER 90S BOTH DAYS. LOWS SATURDAY NIGHT IN THE MIDDLE TO UPPER 60S. SOME MODEL DIFFERENCES BY MONDAY AS TO WHEN UPPER RIDGE SHOULD WEAKEN ALLOWING MORE MOISTURE INTO THE REGION. BOTH GFS AND ECMWF SHOW A WEAK LOW PRESSURE OR TROUGH NEAR THE SOUTHEAST COAST SPREADING SOME MOISTURE TO THE AREA. ECMWF HAS SURFACE LOW CLOSER TO SOUTHEAST COAST ON MONDAY AND THEREFORE PULLS MOISTURE IN SOONER THAN THE GFS. WILL INTRODUCE A SLIGHT CHANCE OF CONVECTIVE ACTIVITY BY MONDAY AFTERNOON. THEN LIKE AT LEAST A SLIGHT CHANCE TUESDAY AND WEDNESDAY WITH CONTINUED SOUTH TO SOUTHEAST LOW LEVEL WIND FLOW ADVECTING MOISTURE TO THE REGION. SUMMER-LIKE TEMPERATURES EXPECTED IN THE EXTENDED PERIOD WITH HIGHS IN THE UPPER 80S TO LOWER 90S. OVERNIGHT LOWS MAINLY IN THE UPPER 60S. && .AVIATION /18Z WEDNESDAY THROUGH SUNDAY/... THE UPPER LOW OVER THE NC/SC BORDER CONTINUE TO MOVE OFF TO THE NORTHEAST. WEAK SURFACE TROUGH OF LOW PRESSURE WILL LINGER ACROSS THE MIDLANDS. EXPECT ISOLATED TO SCATTERED DIURNAL STORMS. LOCATION AND TIMING DIFFICULT TO PINPOINT...BUT SHOULD BE MAINLY OVER THE NORTHERN AND EASTERN COUNTIES. GENERALLY SOUTHWEST WINDS AROUND 10 KNOTS THIS AFTERNOON. COULD SEE PATCHES OF MVFR/IFR FOG AGAIN LATE TONIGHT WITH DIURNAL COOLING AND BOUNDARY LAYER WINDS DECOUPLING. HAVE INDICATED MVFR FOG AT AGS/OGB AFTER MIDNIGHT. EXPECT SCATTERED CU DEVELOPING AFTER 15Z THURSDAY. SOME ISOLATED CONVECTION POSSIBLE AFTER THE END OF THE TAF PERIOD. EXTENDED AVIATION OUTLOOK...MVFR CIG/VSBY POSSIBLE IN SCATTERED CONVECTION THURSDAY WITH AN APPROACHING COLD FRONT AND UPPER LOW PRESSURE SYSTEM. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...07 NEAR TERM...07 SHORT TERM...07 LONG TERM...07 AVIATION...22
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 423 AM EDT WED MAY 23 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 423 AM EDT WED MAY 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE UPPER-LEVEL SYSTEM WILL CONTINUE CROSSING THE REGION CREATING MORE SHOWERS AND THUNDERSTORMS...MAINLY OVER THE NORTHERN MIDLANDS. A FEW OF THESE THUNDERSTORMS COULD REACH SEVERE LIMITS THIS AFTERNOON AND EVENING WITH DAMAGING WIND BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Columbia radar (KCAE), 132 km away, was scanning. The volume nearest the first event began at 18:23 UTC.
1 hail. Local standard time, as filed.
EM reported nickel size hail in Chesterfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372665.